West Virginia, 2017

Damaging Wind and Strong Wind in West Virginia, May 1, 2017

May 1, 2017 · NWS RLX · 2 events in 2 counties and zones

A strong cold front crossed the Middle Ohio River Valley and Central Appalachians on the afternoon of the 1st with showers and thunderstorms. One thunderstorm segment bowed out producing tree damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front crossed the Middle Ohio River Valley and Central Appalachians on the afternoon of the 1st with showers and thunderstorms. One thunderstorm segment bowed out producing tree damage. Even outside of the thunderstorms, fast flow just above the surface resulting in gusty non-thunderstorm winds from time to time. For example, a mostly dead tree was blown down across Burnside Street in Oak Hill by one of these non-thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 8:36 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 1, 8:36 AM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
936 AM EDT Mon May 1 2017

.SYNOPSIS...
A strong cold front crosses today. Upper low with unsettled and
much cooler weather to end the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Monday...

Tracking a cold front and associated convection across the
forecast area today. Tweaked forecast to make greater mention
of gusty winds and locally heavy downpours, mainly for all
points east of KCRW during period of max diurnal heating this
afternoon. Otherwise, no other changes for now.

As of 205 AM Monday...

A strong cold front will cross the CWA today. While scattered
convection along the front is occurring, the front should pick
up steam as it crosses into the mountains today as a result of
diurnal heating aiding in convective development. We will have
to watch for stronger winds in storms that develop over the
eastern half of the CWA. Otherwise, overall under a highly
sheared environment with a lot of potential for mixing strong
winds aloft down to the surface. Hodographs indicate a favorable
profile for maintaining rotating convective cells so a tornadic
threat exists as well.

Front seems to move through the area fairly quickly so flooding
potential is low despite a juicy air mass.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM Monday...

High pressure should keep mainly dry weather around midweek.
On the southern side of an upper level low cannot rule out a
shower across the far north, however best moisture remains
north. Afternoon temperatures should be running just below
normal for early May, and about right on normal for overnight
temps.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 330 AM Monday...

Some differences remain between models, but overall it looks
like we will be dealing with a pesky upper low through the
entire long term period. Have highest POPs as a surface low
lifts through the lower Ohio River Valley into the Great Lakes
Thursday into Friday. But then still maintain chance POPs for
the weekend with the upper low.

Temperatures will be on the chilly side, with both GFS and ECMWF
showing potential of 850mb temps dropping below 0C. Its looking
very borderline...however against my better judgment did
include a few snowflakes across the highest peaks. If everything
continues to line up, may also have to start thinking about
frost potential across the northern mountainous counties.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
01Z Monday thru 00Z Tuesday... As of 850 PM Sunday...

A strong cold front will move rapidly eastward across the area
today with overall VFR conditions. IFR possible with front, but
winds will also be strong and gusty for most of the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of the front may vary by an hour or
two.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    L    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    L    H    L    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    L    H    H    H    M

AFTER 12Z TUESDAY...
IFR possible in showers and storms Monday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MZ
NEAR TERM...KMC/JW
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...JW
Hazardous weather outlook, May 1, 11:44 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
1244 PM EDT Mon May 1 2017

KYZ101>103-105-OHZ083-084-086-087-021645-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH-
1244 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for northeast Kentucky and
portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-085-VAZ003-004-WVZ005>008-013>016-018-024>030-033-034-
039-515>526-021645-
Perry-Morgan-Athens-Meigs-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1244 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms are possible today. Strong
wind gusts may also pose a threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ076-WVZ009>011-017-019-020-031-032-040-021645-
Washington-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-
Taylor-Barbour-
1244 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 9:43 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1043 AM EDT MON MAY 1 2017

KYZ101>103-OHZ083-087-011515-
Boyd-Greenup-Carter-Jackson-Lawrence-
1043 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CENTRAL CARTER...SOUTHWESTERN JACKSON AND WESTERN LAWRENCE
COUNTIES...

At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Vanceburg to near Olive
Hill. Movement was northeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Grayson, Coal Grove, Olive
Hill, Carter Caves State Park, New Boston, Greenup, Gesling, Greenbo
Lake, Oldtown, Naples, Load, Letitia, Franklin Furnace, Carter,
Flatwoods and Russell.

This includes Interstate 64 in Kentucky between mile markers 158 and
176.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3849 8319 3859 8307 3873 8302 3876 8289
      3858 8284 3860 8274 3868 8276 3868 8270
      3875 8270 3875 8266 3883 8267 3885 8267
      3886 8276 3894 8275 3897 8281 3908 8268
      3849 8264 3823 8310 3826 8319
TIME...MOT...LOC 1443Z 227DEG 44KT 3859 8316 3829 8314

09
Special weather statement, May 1, 10:15 AM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
1115 AM EDT MON MAY 1 2017

KYZ101-OHZ083>087-011545-
Greenup-Jackson-Meigs-Gallia-Lawrence-Vinton-
1115 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
NORTHWESTERN MEIGS...GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN
VINTON AND CENTRAL LAWRENCE COUNTIES...

At 1114 AM EDT, radar indicated strong thunderstorms were located
along a line extending from South Webster to near Lake Vesuvius to
near Ironton. Movement was northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Ironton, Gallipolis, Oak Hill, Rio Grande, Lake Vesuvius, Gallia,
Flatwoods, Russell, Vernon, Waterloo, Raceland, Worthington,
Wurtland, Aid, Vinton, Hanging Rock, Wilkesville, Adamsville,
Dyesville and Salem Center.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3858 8279 3860 8274 3868 8276 3868 8270
      3875 8270 3875 8266 3885 8265 3886 8276
      3921 8227 3920 8225 3897 8216 3882 8218
      3879 8222 3872 8219 3846 8280
TIME...MOT...LOC 1514Z 234DEG 46KT 3879 8274 3868 8270 3858 8271

09
Special weather statement, May 1, 10:40 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
1140 AM EDT MON MAY 1 2017

OHZ066-067-075-084-011615-
Athens-Morgan-Perry-Vinton-
1140 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...WESTERN
MORGAN...NORTHWESTERN ATHENS AND NORTHEASTERN VINTON COUNTIES...

At 1139 AM EDT, radar indicated gusty showers and thunderstorms were
located along a line extending from near Logan to near Mcarthur.
Movement was northeast at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Nelsonville, New Lexington, Glouster, Shawnee, Lake Hope State Park,
Perry State Forest, Crooksville, Chauncey, Junction City, New
Straitsville, Corning, Buchtel, Jacksonville, Murray City, Trimble,
Zaleski, Hemlock, Rendville, Burr Oak State Park and The Plains.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3982 8217 3982 8208 3977 8208 3977 8207
      3976 8193 3952 8190 3913 8242 3914 8243
      3939 8247 3939 8229 3947 8228 3947 8217
      3956 8216 3956 8226 3959 8226 3960 8237
      3961 8238 3969 8237 3991 8216
TIME...MOT...LOC 1539Z 220DEG 49KT 3953 8245 3924 8240

09
Special weather statement, May 1, 10:58 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
1158 AM EDT MON MAY 1 2017

OHZ067-075-076-085-086-011630-
Washington-Athens-Meigs-Morgan-Gallia-
1158 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MEIGS...
NORTHEASTERN GALLIA...SOUTHWESTERN WASHINGTON...SOUTH CENTRAL MORGAN
AND ATHENS COUNTIES...

At 1158 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Albany to Rutland. Movement was
northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Athens, Pomeroy, Albany, Coolville, Rutland, Chesterhill, Mason,
Tuppers Plains, Middleport, Chester, Stockport, Amesville, Cheshire,
Stroud Run State Park, Darwin, Harrisonville, Bartlett and Kyger.

LAT...LON 3922 8170 3921 8173 3919 8174 3918 8176
      3917 8175 3902 8199 3903 8201 3903 8203
      3899 8205 3898 8208 3895 8210 3892 8215
      3925 8224 3959 8179
TIME...MOT...LOC 1558Z 224DEG 47KT 3924 8216 3905 8211

09
Special weather statement, May 1, 11:12 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
1212 PM EDT MON MAY 1 2017

OHZ066-067-075-011645-
Athens-Morgan-Perry-
1212 PM EDT MON MAY 1 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PERRY...
MORGAN AND NORTH CENTRAL ATHENS COUNTIES...

At 1212 PM EDT, strong thunderstorms were clustered 8 miles northeast
of Glouster, moving northeast at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Glouster, McConnelsville, Crooksville, Malta, Corning, Jacksonville,
Trimble, Bristol, Rendville, Eagleport and Burr Oak State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3977 8208 3977 8207 3975 8164 3967 8164
      3939 8207 3979 8213 3982 8208
TIME...MOT...LOC 1612Z 226DEG 44KT 3961 8201

09
Special weather statement, May 1, 11:34 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
1234 PM EDT MON MAY 1 2017

OHZ067-076-WVZ009-011700-
Washington-Morgan-Wood-
1234 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...EASTERN
MORGAN AND NORTHWESTERN WOOD COUNTIES...

At 1234 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Beverly to near
Belpre. Movement was northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Parkersburg, Marietta, Belpre, Beverly, Vienna, Williamstown,
Washington, Boaz, Lubeck, North Hills, Lowell, Macksburg, Lower
Salem, Hackney, Little Hocking, Fleming, Blennerhassett and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 184 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 1 and 3.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8148 3964 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3959 8135 3959 8128
      3961 8128 3961 8127 3958 8127 3958 8109
      3920 8169 3964 8177 3976 8166
TIME...MOT...LOC 1634Z 221DEG 48KT 3964 8170 3932 8163

09

The radar

The Charleston,WV radar (KRLX), 64 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Northwest Fayette

When
May 1, 11:45 AM EST
Where
Northwest Fayette forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

A mostly dead tree was blown down across Burnside Street in Oak Hill by a non-thunderstorm wind gust.

Thunderstorm Wind, Harrison

When
May 1, 1:55 PM EST
Where
Harrison County, 0.69 mi S of Shinnston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.390, -80.300

Multiple trees were blown down, which also took down several powerlines.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683155, 683150.